Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 21, 2018, 6:36 PM EDT for Beaver County, Lawrence County, Washington County, Pennsylvania; Carroll County, Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2018, 6:36 PM EDT (22:36 UTC)
- Expired
- Sep 21, 2018, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Beaver County, PA, Lawrence County, PA, Washington County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 4:32 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:55 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 21, 4:55 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 455 PM EDT Fri Sep 21 2018 .SYNOPSIS... A cold front will bring a line of strong to severe storms to the region this evening. More seasonable can be expected for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The early eve update featured the addition of a Severe Thunderstorm watch generally for areas along and north of I 70. Previous... Mostly clear skies with scattered cu ahead of the cold front have allowed ample surface heating and destabilization across the area this afternoon. Temperatures in the mid 80s with dews in the upper 60s have provided MLCAPE values near 2000 J/kg. As deep layer vertical shear increases this afternoon and evening along a mid-level wave, the atmosphere will be primed for a brief shot at severe storms before instabilities wane with sunset. The main threat will primarily be damaging winds, frequent cloud-to-ground lightning, and perhaps an isolated tornado or two. Pre-frontal thunderstorms have already initiated in west- central Ohio. With front-parallel shear vectors, these thunderstorms should quickly congeal into a line of storms, continuing eastward into the Pittsburgh forecast area by around 22-23z (6-7pm). The highest concern for severe weather, including isolated tornadoes, will be across east-central Ohio and northwest Pennsylvania where SPC has highlighted an enhanced risk, as ample shear and sufficient instabilities coincide with the pre-frontal line of storms. The storms will continue shifting eastward through the Pittsburgh Metro by around 8-9pm, rapidly weakening as it approaches the southeastern ridge counties. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The front will quickly clear the area overnight, with shower and thunderstorm chances rapidly decreasing behind the boundary. Saturday will remain dry as the front stalls out across the Carolinas and high pressure begins to build in. The front will slowly creep back northward late Saturday night, increasing PoPs across the far south, mainly ridge counties. Dry weather will continue north of the southern ridges as high pressure builds in. Temperatures will drop to below normal values this weekend. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... A series of shortwaves will maintain increased PoPs through mid-week before another cold front sweeps through the region on Wednesday. Temperatures should average just around seasonal values before a post-frontal cool-down Wednesday night. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... High confidence forecast of evening condition deterioration due to an encroaching prefrontal trough and eventual cold front and associated thunderstorms. Storms may be severe with wind gusts approaching 50 kt. The system will be out of the most of the terminals by 03z, but cold advection is expected to support MVFR stratocu on Saturday morning. Building high pressure will improve conditions to VFR as Saturday aftn progresses. Outlook... The next chance for general restrictions is expected with a Tuesday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 21, 4:35 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 435 PM EDT Fri Sep 21 2018 MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-222045- Garrett-Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 435 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074- WVZ001>003-222045- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland- Westmoreland Ridges-Hancock-Brooke-Ohio- 435 PM EDT Fri Sep 21 2018 ...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Sep 21, 5:47 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
547 PM EDT FRI SEP 21 2018
PAZ007-008-212230-
Venango-Mercer-
547 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN MERCER AND WEST CENTRAL VENANGO COUNTIES...
At 547 PM EDT, a strong thunderstorm was located near Kinsman, or 9
miles north of Sharpsville, moving east at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Greenville... Stoneboro...
Sandy Lake... Clark...
Jamestown... Fredonia...
New Lebanon... Sheakleyville...
Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 126
and 137.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 8028 4148 8013 4149 8012 4149 8001
4133 7997 4128 8052 4149 8052
TIME...MOT...LOC 2147Z 258DEG 39KT 4138 8054
SKHSpecial weather statement, Sep 21, 5:50 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
550 PM EDT FRI SEP 21 2018
OHZ039-048-212215-
Tuscarawas-Coshocton-
550 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COSHOCTON AND SOUTHWESTERN TUSCARAWAS COUNTIES...
At 549 PM EDT, a strong thunderstorm was located near Danville, or 13
miles east of Mount Vernon, moving east at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Coshocton... West Lafayette...
Baltic... Warsaw...
Conesville... Stone Creek...
Plainfield... Nellie...
Chili... New Guilford...
Walhonding... Layland...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4046 8218 4044 8154 4015 8170 4017 8219
4024 8218 4025 8219 4028 8220
TIME...MOT...LOC 2149Z 274DEG 38KT 4037 8222Special weather statement, Sep 21, 6:18 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT FRI SEP 21 2018
OHZ039-040-048-057-058-212300-
Guernsey-Tuscarawas-Coshocton-Muskingum-Carroll-
618 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN GUERNSEY...COSHOCTON...NORTHERN MUSKINGUM...SOUTHERN
CARROLL AND SOUTHERN TUSCARAWAS COUNTIES...
At 618 PM EDT, a strong thunderstorm was located near Coshocton,
moving east at 55 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Coshocton... Uhrichsville...
Newcomerstown... Dennison...
West Lafayette... Dresden...
Frazeysburg... Gnadenhutten...
Tuscarawas... Baltic...
Midvale... Warsaw...
This includes Interstate 77 in Ohio between mile markers 50 and 76.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4028 8220 4045 8201 4044 8121 4043 8127
4033 8127 4030 8129 4030 8134 4023 8134
4007 8143 4010 8219
TIME...MOT...LOC 2218Z 273DEG 47KT 4031 8191The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:47 PM EDT | Special Weather Statement | PBZ | Mercer | 43 min |
| Sep 21, 6:32 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Lawrence, Mercer and 1 more | 43 min |
| Sep 21, 6:53 PM EDT | Tornado Warning | PBZ | Clarion, Forest, Venango | 37 min |
| Sep 21, 7:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Lawrence | 51 min |
| Sep 21, 7:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Mercer and 1 more | 46 min |
| Sep 21, 7:44 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Sep 21, 7:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Indiana, Westmoreland | 47 min |
| Sep 21, 5:45 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 45 min |
| Sep 21, 5:50 PM EDT | Special Weather Statement | PBZ | Coshocton | 25 min |
| Sep 21, 6:08 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 52 min |
| Sep 21, 6:18 PM EDT | Special Weather Statement | PBZ | Coshocton | 42 min |
| Sep 21, 6:33 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Harrison, Tuscarawas | 42 min |
| Sep 21, 6:55 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Jefferson, Tuscarawas | 50 min |
| Sep 21, 7:09 PM EDT | Special Weather Statement | PBZ | Harrison | 36 min |
| Sep 21, 7:20 PM EDT | Special Weather Statement | PBZ | Jefferson | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.